Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

July 17, 2021Dauphin County, Pennsylvania

NWS State College, PA issued this special weather statement at Jul 17, 2021, 4:03 PM EDT for Dauphin County, Pennsylvania. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2021, 4:03 PM EDT (20:03 UTC)
Expired
Jul 17, 2021, 4:30 PM EDT
In force
27 min
Issued by
NWS State College, PA

County Dauphin County, PA

The radar

The State College radar (KCCX), 131 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 538 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
538 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1337 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

602 
WWUS81 KCTP 172003
SPSCTP

Special Weather Statement
National Weather Service State College PA
403 PM EDT Sat Jul 17 2021
 
PAZ057-172030-
Dauphin PA-
403 PM EDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF DAUPHIN COUNTY UNTIL
430 PM EDT...

At 403 PM EDT, Doppler radar indicated a strong thunderstorm over
Highspire, moving northeast at 25 mph.

Pea size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Hershey, Colonial Park, Middletown, Steelton, Hummelstown, Paxtonia,
Rutherford, Skyline View, Lawnton, Highspire, Royalton, Penn State
Harrisburg, Harrisburg International Airport, Penn State College Of
Medicine and Hershey Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4018 7676 4020 7680 4020 7682 4040 7674
      4026 7659 4017 7675
TIME...MOT...LOC 2003Z 219DEG 20KT 4021 7677 

$$

Evanego

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jul 17, 2:52 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 17, 2:52 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service State College PA
252 PM EDT Sat Jul 17 2021

.SYNOPSIS...
Low pressure over northern Ohio will move east-northeast
today along a nearly stationary frontal boundary, and
bring widespread showers and thunderstorms, some of which will
be capable of producing localized strong wind gusts and flash
flooding.

Drier air should push south into the northern part of the
Commonwealth on Sunday, though scattered to numerous showers
are likely to persist during the morning hours across the Lower
Susquehanna Valley.

A slow moving upper trough is likely to linger over the area
into much of next week, bringing overall drier conditions and a
reprieve from excessive humidity.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
All eyes are focused on the ongiong severe and flooding threat.
Currently, heavy rain over McKean county is causing water issues
with a Flash Flood Warning in effect. Concurrent witht he
flooding concerns is the strong to severe thunderstorms
developing across the region. Expect both of these weather
concerns to remain through the late evening.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH SUNDAY NIGHT/...
After an evening maximum in intensity and coverage of
showers/TSRA, the SFC low moves NE and pushes its trailing
cold front southeast across the region and south of the Mason
Dixon line by early Sunday. Showers linger into Sunday morning
behind the frontal passage across the SE half of the state, but
the heavy rain threat should be over by then.

Low temps early Sunday will be more refreshing in the upper 50s
to lower 60s across the Northern Mtns. However, readings will
stay rather muggy, only dipping into the mid 60s and lower 70s
in the Central and SE zones.

After a rather extensive and thick layer of post cold frontal
strato cu, cloud base swill gradually lift and break up a bit in
the afternoon with sfc dewpoints becoming more comfortable in
the upper 50s (North and West) to low and mid 60s (Susq Valley).

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Persistent upper level troughing with a mean west-northwest flow
aloft will bring a series of cold fronts through central PA next
week. Timing of these fronts is uncertain with max POPs weighted
toward the afternoon and evening hours. Each front will be
accompanied by scattered showers and t-storms, confined more
to the NW half of CWA, but with much lower PWATs (available
deep moisture) we expect the probability of heavy rainfall to
remain low. CPC outlooks tilt the odds toward below average
rainfall and below normal temperatures beyond midweek. SPC has
noted that the overall speed of the flow aloft associated with
the broad upper troughing is fcst to remain rather weak. The
weak flow combined with lack of well- defined shortwave troughs
and differences with frontal timing favors a low predictability
for severe weather. Lastly, we were keen to utilize a 50/50
weighting of NBM with the consensus multi-model blend which
trends daytime temps closer to or just below seasonal averages
through midweek.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Low vis and cigs likely overnight with FG and BR at IPT and
BFD, with patchy fog possible elsewhere.

More showers and storms expected tomorrow with restrictions in
+TSRA.

Outlook...
Sat...Restrictions in SHRA/TSRA
Sun...Showers gradually sag southeast, reductions possible.
Mon-WED...Isolated to scattered P.M. showers/t-storms.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 10 PM EDT this evening for PAZ004>006-
010>012-037-041-042-045-046-051>053-058.

&&

SYNOPSIS...Lambert
NEAR TERM...Tyburski
SHORT TERM...Tyburski
LONG TERM...Guseman/Steinbugl/RXR
AVIATION...Gartner/Wagner
Hazardous weather outlook, Jul 17, 1:18 PM EDT, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
118 PM EDT Sat Jul 17 2021

PAZ004-005-010-181730-
Warren-McKean-Elk-
118 PM EDT Sat Jul 17 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ017>019-024>028-033>036-049-050-056-057-059-063>066-181730-
Clearfield-Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-
Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-Union-Snyder-Perry-
Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
118 PM EDT Sat Jul 17 2021

...SEVERE THUNDERSTORM WATCH 382 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ006-011-012-037-041-042-045-046-051>053-058-181730-
Potter-Cameron-Northern Clinton-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Montour-Northumberland-Columbia-
Schuylkill-
118 PM EDT Sat Jul 17 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 382 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jul 17, 3:45 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service State College PA
345 PM EDT Sat Jul 17 2021

PAZ026-027-172015-
Huntingdon PA-Mifflin PA-
345 PM EDT Sat Jul 17 2021

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF HUNTINGDON AND MIFFLIN
COUNTIES UNTIL 415 PM EDT...

At 345 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Spruce Creek to near Dudley. Movement was
northeast at 30 mph.

Torrential rain is expected.
Wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Huntingdon, Mount Union, Belleville, Allensville, Rockhill Furnace,
Dudley, Raystown Dam, Mcalevys Fort, Shy Beaver, Trough Creek State
Park, Entriken, McConnellstown, Petersburg, Broad Top City, Mapleton,
Orbisonia, Saltillo, Alexandria, Mill Creek and Kistler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Minor flooding may develop. Do not drive into water covering the
roadway.

&&

LAT...LON 4021 7822 4040 7819 4047 7813 4050 7813
      4049 7815 4056 7814 4053 7817 4055 7817
      4073 7772 4072 7771 4072 7770 4025 7781
      4016 7813
TIME...MOT...LOC 1945Z 235DEG 26KT 4057 7806 4018 7815

Banghoff
Special weather statement, Jul 17, 3:48 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service State College PA
348 PM EDT Sat Jul 17 2021

PAZ066-172015-
Lancaster PA-
348 PM EDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL
415 PM EDT...

At 348 PM EDT, Doppler radar indicated a strong thunderstorm over
Leola, moving northeast at 20 mph.

Pea size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Ephrata, Akron, Leola, Denver, Reamstown, Rothsville, Terre Hill,
Leacock, Bareville, Bowmansville, Fivepointville, Schoeneck and
Farmersville.

LAT...LON 4010 7611 4008 7625 4026 7623 4021 7600
TIME...MOT...LOC 1948Z 206DEG 18KT 4009 7619

Evanego
Local storm report, Jul 17, 3:51 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
351 PM EDT SAT JUL 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     TSTM WND DMG     3 SW MILLERSVILLE       39.97N 76.39W
07/17/2021                   LANCASTER          PA   UTILITY COMPANY

            TREES AND WIRES DOWN.

&&

AW
Local storm report, Jul 17, 3:53 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
353 PM EDT SAT JUL 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     TSTM WND DMG     2 WNW MILLERSVILLE      40.01N 76.38W
07/17/2021                   LANCASTER          PA   PUBLIC

            TREES ON WIRES.

&&

AW
Local storm report, Jul 17, 4:03 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
403 PM EDT SAT JUL 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     TSTM WND DMG     1 SE LUMBER CITY        40.92N 78.56W
07/17/2021                   CLEARFIELD         PA   911 CALL CENTER

            TREES DOWN BLOCKING BOTH LANES OF LUMBER
            CITY ROAD.

&&

AW
Special weather statement, Jul 17, 4:03 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
403 PM EDT Sat Jul 17 2021

PAZ057-172030-
Dauphin PA-
403 PM EDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF DAUPHIN COUNTY UNTIL
430 PM EDT...

At 403 PM EDT, Doppler radar indicated a strong thunderstorm over
Highspire, moving northeast at 25 mph.

Pea size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Hershey, Colonial Park, Middletown, Steelton, Hummelstown, Paxtonia,
Rutherford, Skyline View, Lawnton, Highspire, Royalton, Penn State
Harrisburg, Harrisburg International Airport, Penn State College Of
Medicine and Hershey Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4018 7676 4020 7680 4020 7682 4040 7674
      4026 7659 4017 7675
TIME...MOT...LOC 2003Z 219DEG 20KT 4021 7677

Evanego

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 9:11 PM EDTSpecial Weather StatementCTPCumberland34 min
Jul 16, 10:39 PM EDTAreal Flood AdvisoryCTPCumberland, Dauphin, Juniata, Northumberland, Perry, Snyder2 hr
Jul 17, 4:33 AM EDTSpecial Weather StatementCTPWarren57 min
Jul 17, 6:36 AM EDTSpecial Weather StatementCTPWarren69 min
Jul 17, 7:46 AM EDTSpecial Weather StatementCTPElk, McKean59 min
Jul 17, 10:23 AM EDTSpecial Weather StatementCTPMcKean37 min
Jul 17, 12:01 PM EDTAreal Flood AdvisoryCTPMcKean119 min
Jul 17, 12:35 PM EDTSpecial Weather StatementCTPPotter40 min
Jul 17, 12:55 PM EDTAreal Flood AdvisoryCTPWarren2 hr
Jul 17, 1:23 PM EDTSpecial Weather StatementCTPClinton37 min
Jul 17, 1:33 PM EDTSpecial Weather StatementCTPLancaster27 min
Jul 17, 1:48 PM EDTSevere Thunderstorm WarningCTPLancaster, York42 min
Jul 17, 1:55 PM EDTFlash Flood WarningCTPCameron, Elk, McKean, Potter, Warren3 hr
Jul 17, 2:13 PM EDTSevere Thunderstorm WarningCTPLancaster, Lebanon47 min
Jul 17, 2:29 PM EDTSevere Thunderstorm WarningCTPLancaster46 min
Jul 17, 2:46 PM EDTSpecial Weather StatementCTPCambria29 min
Jul 17, 2:47 PM EDTAreal Flood AdvisoryCTPLancaster, Lebanon, Schuylkill, York2 hr
Jul 17, 2:52 PM EDTSevere Thunderstorm WarningCTPSchuylkill38 min
Jul 17, 2:56 PM EDTSevere Thunderstorm WarningCTPLancaster, York34 min
Jul 17, 3:02 PM EDTSevere Thunderstorm WarningCTPLebanon, Schuylkill43 min
Jul 17, 3:04 PM EDTSevere Thunderstorm WarningCTPCambria, Clearfield, Somerset56 min
Jul 17, 3:06 PM EDTSpecial Weather StatementCTPBlair24 min
Jul 17, 3:14 PM EDTSevere Thunderstorm WarningCTPLancaster61 min
Jul 17, 3:17 PM EDTFlash Flood Warning Considerable damage threatCTPLycoming, Tioga3 hr
Jul 17, 3:35 PM EDTSpecial Weather StatementCTPCentre25 min
Jul 17, 3:42 PM EDTSpecial Weather StatementCTPYork33 min
Jul 17, 3:45 PM EDTSpecial Weather StatementCTPHuntingdon30 min
Jul 17, 3:48 PM EDTSpecial Weather StatementCTPLancaster27 min
Jul 17, 3:52 PM EDTSevere Thunderstorm WarningCTPCentre, Clearfield23 min
Jul 17, 4:05 PM EDTSevere Thunderstorm WarningCTPCentre, Huntingdon, Juniata, Mifflin55 min
Jul 17, 4:07 PM EDTAreal Flood AdvisoryCTPAdams, Cumberland, Dauphin, Lancaster, Lebanon, York2 hr
Jul 17, 4:14 PM EDTSpecial Weather StatementCTPDauphin31 min
Jul 17, 4:14 PM EDTSpecial Weather StatementCTPTioga46 min
Jul 17, 4:23 PM EDTSpecial Weather StatementCTPClinton37 min
Jul 17, 4:24 PM EDTSpecial Weather StatementCTPDauphin36 min
Jul 17, 4:32 PM EDTSpecial Weather StatementCTPLycoming28 min
Jul 17, 4:34 PM EDTSpecial Weather StatementCTPCentre26 min
Jul 17, 4:38 PM EDTAreal Flood AdvisoryCTPClinton, Lycoming2 hr
Jul 17, 4:44 PM EDTAreal Flood AdvisoryCTPBedford, Cumberland, Franklin, Fulton, Huntingdon, Juniata and 3 more2 hr
Jul 17, 4:45 PM EDTSpecial Weather StatementCTPDauphin30 min
Jul 17, 4:47 PM EDTSpecial Weather StatementCTPTioga28 min
Jul 17, 4:50 PM EDTSpecial Weather StatementCTPSomerset25 min
Jul 17, 4:50 PM EDTSevere Thunderstorm WarningCTPJuniata, Mifflin, Northumberland, Snyder, Union55 min
Jul 17, 4:53 PM EDTAreal Flood AdvisoryCTPCameron, Elk, McKean, Potter, Warren66 min
Jul 17, 4:56 PM EDTAreal Flood AdvisoryCTPColumbia, Dauphin, Lycoming, Montour, Northumberland, Schuylkill and 3 more61 min
Jul 17, 4:58 PM EDTSpecial Weather StatementCTPClinton32 min
Jul 17, 5:02 PM EDTSevere Thunderstorm WarningCTPClinton, Lycoming43 min
Jul 17, 5:08 PM EDTSpecial Weather StatementCTPFranklin37 min
Jul 17, 5:14 PM EDTFlash Flood Warning Considerable damage threatCTPLycoming, Sullivan3 hr
Jul 17, 5:16 PM EDTSpecial Weather StatementCTPDauphin29 min
Jul 17, 5:20 PM EDTAreal Flood AdvisoryCTPCumberland, Dauphin, Juniata, Lebanon, Perry2 hr
Jul 17, 5:27 PM EDTSpecial Weather StatementCTPSullivan33 min
Jul 17, 5:30 PM EDTSpecial Weather StatementCTPFranklin30 min
Jul 17, 5:42 PM EDTFlash Flood Warning Considerable damage threatCTPAdams, Cumberland, Franklin, Fulton, Huntingdon, Perry111 min
Jul 17, 5:44 PM EDTSevere Thunderstorm WarningCTPColumbia, Cumberland, Dauphin, Juniata, Lycoming, Montour and 6 more61 min
Jul 17, 5:56 PM EDTFlash Flood Warning Considerable damage threatCTPColumbia, Cumberland, Dauphin, Juniata, Lebanon, Lycoming and 7 more3 hr
Jul 17, 6:09 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, Dauphin, Franklin, York36 min
Jul 17, 6:22 PM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Sullivan28 min
Jul 17, 6:44 PM EDTSevere Thunderstorm WarningCTPAdams, Dauphin, Lancaster, Lebanon, York46 min
Jul 17, 6:57 PM EDTSpecial Weather StatementCTPSchuylkill33 min
Jul 17, 7:07 PM EDTAreal Flood AdvisoryCTPAdams, York2 hr
Jul 17, 7:34 PM EDTSevere Thunderstorm WarningCTPAdams, York56 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.